Alert archive / Hawaii / Flash Flood Warnings in 2015

Flash Flood Warning 7, NWS Honolulu, HI

August 17, 2015Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Aug 17, 2015, 8:24 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2015, 8:24 PM HST (06:24 UTC)
Expired
Aug 17, 2015, 11:15 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 9:20 PM HSTFLASH FLOODWaikane, HIEMERGENCY MANAGEMENT AND LAW ENFORCEMENT REPORTED 8 TO 12 INCHES OF WATER COVERING KAMEHAMEHA HIGHWAY BY WAIKANE VALLEY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WGHW50 PHFO 180624
FFWHFO
HIC003-180915-
/O.NEW.PHFO.FF.W.0007.150818T0624Z-150818T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
824 PM HST MON AUG 17 2015

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1115 PM HST

* AT 818 PM HST...RADAR SHOWED HEAVY RAIN NEAR WAIKANE AND 
  WAIAHOLE...WITH RADAR RAINFALL ESTIMATES OF 4 INCHES PER HOUR. THE 
  AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...KAAAWA AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15801 2164 15790 2153 15782 2143 15779
      2140 15788

$$

REYNES
2 follow-up statements
104 
WGHW70 PHFO 180811
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1011 PM HST MON AUG 17 2015

HIC003-180915-
/O.CON.PHFO.FF.W.0007.000000T0000Z-150818T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1011 PM HST MON AUG 17 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1115 PM HST...

AT 920 PM HST EMERGENCY MANAGEMENT AND LAW ENFORCEMENT REPORTED 8 TO 
12 INCHES OF WATER COVERING KAMEHAMEHA HIGHWAY BY WAIKANE VALLEY 
ROAD. ADDITIONAL HEAVY RAIN IS STILL FALLING OVER THE KOOLAU 
MOUNTAINS NEAR WAIKANE AND WAIAHOLE.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAIAHOLE...WAIKANE...PUNALUU...KAAAWA AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1115 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2160 15801 2164 15790 2153 15782 2143 15779
      2140 15788

$$


REYNES
087 
WGHW70 PHFO 180900
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1100 PM HST MON AUG 17 2015

HIC003-180910-
/O.CAN.PHFO.FF.W.0007.000000T0000Z-150818T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1100 PM HST MON AUG 17 2015

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED.
THUS THE FLASH FLOOD WARNING IS CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2160 15801 2164 15790 2153 15782 2143 15779
      2140 15788

$$

REYNES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:44 PM HST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 17, 3:44 PM HST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST MON AUG 17 2015

.SYNOPSIS...
A TROUGH OF LOW PRESSURE NEAR THE ISLANDS WILL KEEP WINDS RATHER
LIGHT THE NEXT FEW DAYS. TROPICAL HUMIDITY AND DAYTIME SEA BREEZES
WILL GIVE WAY TO LOCALLY HEAVY AFTERNOON SHOWERS OR THUNDERSHOWERS.
THERE WILL ALSO BE THE POSSIBILITY FOR VOG OVER THE SMALLER
ISLANDS THROUGH THE MIDDLE PART OF THE WEEK. THE AIRMASS WILL
STABILIZE AND TRADE WINDS WILL RETURN LATE IN THE WEEK AS THE
TROUGH MOVES AWAY.

&&

.DISCUSSION...
AT THE SURFACE...A TROUGH IS LOCATED JUST W OF KAUAI AT MID-
AFTERNOON. ALOFT...AN UPPER LEVEL LOW IS LOCATED N OF THE ISLANDS
NEAR 30N 155W. THESE TWO FEATURES ARE INTERACTING WITH THE DEEP
TROPICAL MOISTURE /PW VALUES RANGING FROM 1.6 TO 1.9 INCHES/
OVER THE ISLANDS TO GENERATE LOCALLY HEAVY SHOWERS AND
THUNDERSHOWERS THIS AFTERNOON. AS DAYTIME HEATING FADES...SOME OF
THIS ACTIVITY WILL PROBABLY WEAKEN OVER LAND TONIGHT...BUT SHOULD
FLARE UP OVER THE COASTAL WATERS OVERNIGHT.

THE LOW LEVEL TROUGH WILL CRAWL VERY SLOWLY W TONIGHT AND TUE AS
THE UPPER LOW MOVES TO THE SW. THIS WILL BRING THE UPPER LOW A
LITTLE CLOSER TO THE ISLANDS...WITH SLIGHTLY COOLER AIR IN THE MID
LEVELS LEADING TO A MORE UNSTABLE AIRMASS ON TUE. EXPECTING
ANOTHER ACTIVE CONVECTIVE DAY ON TUESDAY AS ANY MORNING SUNSHINE
WILL PROVIDE THE HEATING AND SEA BREEZES FOR SHOWERS AND
THUNDERSHOWERS TO BLOW UP OVER THE INTERIORS BY THE AFTERNOON.

ADDITIONAL SHOWERS OR THUNDERSHOWERS COULD DEVELOP S OF THE
SMALLER ISLANDS IN A ZONE OF LOW LEVEL CONVERGENCE TUE NIGHT OR
WED AS THE LOW LEVEL FLOW TURNS UNSEASONABLY SE OR EVEN S AND
STRENGTHENS SLIGHTLY...AND THIS IS SUGGESTED BY SOME OF THE HIGH
RESOLUTION GUIDANCE. SOME OF THIS ACTIVITY COULD GET CARRIED NEAR
OR OVER THE WESTERN MAIN ISLANDS DURING THIS TIME. IF THERE IS ANY
SUNSHINE ON WED...AFTERNOON CONVECTION COULD DEVELOP ONCE AGAIN.
IN THIS LOW LEVEL FLOW...ANY IN-SITU ACTIVITY DEVELOPING OVER THE
ISLANDS WOULD TEND TO FAVOR THE INTERIOR AND NORTH SHORES.

BOTH THE UPPER LOW AND THE LOW LEVEL TROUGH WILL MOVE AWAY FROM
THE ISLANDS BY THU...AND MID LEVEL RIDGING AND WARMER AIR WILL
BUILD IN ALOFT. THE AIRMASS WILL REMAIN QUITE MOIST AND LOW LEVEL
FLOW WILL REMAIN LIGHT SE...SO AFTERNOON CONVECTION IS STILL
LIKELY EVEN ON THU ALTHOUGH PERHAPS NOT QUITE AS VIGOROUS.

THE LOW LEVEL FLOW WILL FINALLY START TO TURN BACK TOWARD EASTERLY
TRADES AND STRENGTHEN BY FRIDAY...AND THE AIRMASS MIGHT TEMPORARILY
DRY OUT A LITTLE...BUT THE GUIDANCE REMAINS LESS THAN OPTIMISTIC
ABOUT ANY SIGNIFICANT DRYING TREND.

THE COMPUTER MODELS CONTINUE TO DEVELOP A TROPICAL CYCLONE IN THE
MONSOON TROUGH FAR TO THE SE OF THE ISLANDS. SEE TROPICAL WEATHER
OUTLOOKS FROM THE CENTRAL PACIFIC HURRICANE CENTER FOR THE LATEST
ON THIS DISTURBANCE. THEY GENERALLY WANT TO TAKE WHATEVER DEVELOPS
WITHIN THE MONSOON TROUGH OFF TO THE NW...SHOWING WIDELY VARYING
SOLUTIONS WITH VASTLY DIFFERENT IMPACTS TO THE STATE DEPENDING ON
WHICH OF THE SOLUTIONS WERE TO VERIFY. BY THE WEEKEND...THERE IS A
STILL A SPREAD OF OVER 500 MILES OR SO AMONG THE VARIOUS MODELS IN
WHERE THIS FUTURE SYSTEM WOULD BE IF IT DEVELOPS...SO IT IS TOO
SOON TO SAY WITH ANY CERTAINTY IF THIS FEATURE WOULD HAVE ANY
EFFECTS ON OUR WEATHER. STAY TUNED.

&&

.AVIATION...
A TROUGH OF LOW PRESSURE WILL REMAIN IN PLACE OVER THE ISLANDS
TONIGHT AND TUE. THIS WILL KEEP A LIGHT WIND REGIME IN
PLACE...WITH DAYTIME SEA BREEZES AND OVERNIGHT LAND BREEZES
EXPECTED IN MOST AREAS. MOST SHRA AND ISOLATED TSRA ARE EXPECTED
TO END THIS EVENING OVER THE ISLANDS...WITH VFR CONDITIONS
PREVAILING OVERNIGHT. QUITE A BIT OF SHOWER ACTIVITY IS EXPECTED TO
DEVELOP AGAIN TUESDAY BY MID TO LATE MORNING...WITH ISOLATED
TS POSSIBLE AS WELL.

NO AIRMETS ARE CURRENTLY IN EFFECT.

&&

.MARINE...
WITH WINDS REMAINING LIGHT...RELATIVELY QUIET MARINE CONDITIONS
ARE EXPECTED FOR THE NEXT SEVERAL DAYS. THE GUIDANCE ALSO DOES NOT
SHOW ANY SIGNIFICANT SWELLS. THERE MAY BE SOME HEAVIER SHOWERS OR
THUNDERSHOWERS OVER SOME OF THE COASTAL WATERS ZONES STARTING
TONIGHT...AND CONTINUING THROUGH WED.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...R BALLARD
AVIATION...JELSEMA

In the hours before

Local storm report, Aug 17, 8:18 PM HST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
818 PM HST MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HEAVY RAIN       WAILUA                  22.06N 159.34W
08/17/2015  E0.00 INCH       KAUAI              HI   LAW ENFORCEMENT

            MAUI PD DISPATCH REPORTED SMALL DEBRIS/ROCKS FOR ROAD TO
            HANA. NO CLOSURES.

0758 PM     FLOOD            KAWAIHAE                20.04N 155.83W
08/17/2015                   HAWAII             HI   EMERGENCY MNGR

            HAWAII CIVIL DEFENSE REPORTED 4 INCHES OF WATER ON ROAD
            THAT IS PUUKOHOLA/KAWAIHAE ROAD. ALSO MAUNA KEA APT WERE
            FLOODED AT QUEEN KAAHUMANU/KAWAIHAE WITH THE RESIDENTS
            BEING EVACUATED.

0758 PM     FLOOD            KAWAIHAE                20.04N 155.83W
08/17/2015                   HAWAII             HI   EMERGENCY MNGR

            HAWAII CIVIL DEFENSE REPORTED ROUTE 270 MILE MARKER 0 HAD
            WATER ON ROAD.

0758 PM     FLOOD            KAUPO                   20.64N 156.12W
08/17/2015                   MAUI               HI   LAW ENFORCEMENT

            MAUI PD DISPATCH REPORTED NUU MILE MARKER 29 HAD WATER
            OVER THE ROAD AND WAS THUS CLOSED.

&&

ITUU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:50 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Aug 17, 4:10 PM HSTFlash Flood WarningHFOHawaii5 hr
Aug 17, 6:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 17, 8:00 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 17, 9:05 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 17, 11:07 PM HSTAreal Flood AdvisoryHFOHonolulu113 min
Aug 17, 11:46 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Aug 18, 7:52 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao32 hr
Aug 18, 11:14 AM HSTAreal Flood AdvisoryHFOKalawao11 hr
Aug 18, 11:59 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Aug 18, 12:02 PM HSTAreal Flood AdvisoryHFOKauai4 hr
Aug 18, 12:29 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Aug 18, 1:44 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.